California, 2001

Winter Storm and Heavy Rain in California, February 24 to 26, 2001

February 24 to 26, 2001 · NWS LOX · 7 events in 7 counties and zones

A Pacific storm brought more rain, snow and wind to Central and Southern California. Overall, rainfall totals were between 1 to 4 inches, producing numerous reports of urban flooding.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A Pacific storm brought more rain, snow and wind to Central and Southern California. Overall, rainfall totals were between 1 to 4 inches, producing numerous reports of urban flooding. In the mountains, snowfall totals were 8 to 16 inches, mainly above 6000 feet. Along with the snow, south winds gusting to 50 mph developed in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 24, 9:00 AM PST, 1 hour earlier.

Area forecast discussion, Feb 24, 9:00 AM PST, 1 hour before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PST SAT FEB 24 2001

STORM SYSTEM ARRIVING WELL AHEAD OF SCHEDULE THIS MORNING IN A PRETTY
FAST ZONAL FLOW ACROSS THE PACIFIC. STEADY RAIN ALREADY FALLING AS FAR
EAST AND SOUTH AS VENTURA COUNTY AND WILL MOVE INTO LA COUNTY SHORTLY.
MODELS INDICATE THE UPPER LOW ASSOCIATED WITH THIS SYSTEM WILL HALT ITS
EASTWARD MOVEMENT TODAY AND START HEADING SOUTH TONIGHT AND SUNDAY.
WATER VAPOR IMAGERY DOES INDICATE THAT THE MOVEMENT HAS SLOWED THIS
MORNING BUT SOUTHERLY MOVEMENT HAS NOT YET BEGUN. THE MAIN THING GOING
FOR THIS SYSTEM IS THE COPIOUS AMOUNT OF MOISTURE AVAILABLE TO IT AND
THE STRONG SOUTHERLY FLOW THAT HAS ALREADY BEGUN TO DEVELOP THANKS TO
RAPIDLY FALLING PRESSURES ALONG THE NORTHERN AND CENTRAL CALIFORNIA
COAST. MODELS REALLY DONT INDICATE MUCH IN THE WAY OF ENERGY ALOFT
OVER OUR FORECAST AREA AS MOST OF IT ACTUALLY SWINGS OFFSHORE AROUND
THE LOW AS IT DROPS SOUTH AND THEN INTO ORANGE AND SAN DIEGO COUNTIES
TONIGHT AND SUNDAY. BUT OROGAPHIC FLOW COMBINED WITH LOTS OF MOISTURE
WILL MAKE FOR VERY SOGGY CONDITIONS ACROSS THE DISTRICT THROUGH SUNDAY
AFTERNOON.

THE MAIN CONCERN AT THIS POINT ISNT IF ITS GOING TO RAIN, BUT HOW
MUCH? THERE ARE SIGNIFICANT DISCREPANCIES IN THE MODELS ON THIS ISSUE,
BUT FOR NOW I LIKE THE CURRENT FORECAST OF 1 TO 2 INCHES ALONG THE
COAST AND 2 TO 4 IN THE FOOTHILLS AND MOUNTAINS. THE LATEST AVN RUN
INDICATES A VERY HEAVY BAND OF RAIN DEVELOPING OVER EASTERN LOS ANGELES
COUNTY SOUTH TO ORANGE AND SAN DIEGO COUNTIES TONIGHT ASSOCIATED WITH A
STRONGLY DIFFLUENT AREA OF THE UPPER JET. MEANWHILE THE ETA AND NGM ARE
SIGNIFICANTLY LESS IMPRESSIVE. THE AVN ALSO INDICATES A RATHER LARGE
AREA OF PVA MOVING INTO LA AND VENTURA COUNTIES MONDAY MORNING WHILE
THE ETA AND NGM ARE MUCH WEAKER. THESE DISCREPANCIES ARE SIGNIFICANT IN
THAT THEY WILL ULTIMATELY DETERMINE WHICH AREAS GET THE HIGHEST PRECIP
AMOUNTS. FOR NOW, WILL HAVE TO BE CONTENT WITH BROAD BRUSHING THE AREA
WITH RAIN, HEAVY AT TIMES WITH 1 TO 2 INCHES ALONG THE COAST AND 2 TO
4 IN THE MOUNTAINS.

WILL GO AHEAD AND BUMP OUR WINTER STORM WATCH TO A WARNING. SNOW LEVELS
ARE EVEN MORE COMPLICATED THAN USUAL BECAUSE WE STILL HAVE A LOT OF
COLD AIR LINGERING FROM THE LAST SYSTEM, BUT THE CURRENT SYSTEM IS
BRING MUCH WARMER AIR IN ALOFT AND SNOW LEVELS WILL BE RISING THROUGH
THE DAY. WEVE HAD REPORTS OF SNOW DOWN TO 4000 FEET THIS MORNING, BUT
WE EXPECT THE SNOW LEVELS TO RISE TO AT LEAST 5000 FEET THIS AFTERNOON
AND PERHAPS AS HIGH AS 6000 FEET. PROBABLY NOT MUCH CHANGE IN THIS
UNTIL SUNDAY NIGHT AND MONDAY, SO MOST OF THE SIGNIFICANT ACCUMULATIONS
WILL BE AT RESORT LEVELS AND HIGHER.

THE BULK OF THE RAIN SHOULD BE OVER BY MONDAY MORNING, BUT PLENTY OF
SHOWERS SHOULD REMAIN WELL INTO MONDAY EVENING, IF NOT LONGER AS THE
UPPER LOW REMAINS OVER THE AREA UNTIL AT LEAST TUESDAY.

LAX 8++. WOFFORD

.LAX...WINTER STORM WARNING...SEE LAXWSWLAX.
       HAZARDOUS WEATHER OUTLOOK...SEE LAXSPSLAX.
       GALE WARNING/SMALL CRAFT ADVISORY...SEE LAXCWFLAX.

In the hours before

Special weather statement, Feb 24, 4:00 AM PST, 6 hours before
CAZ034>041-044>047-051>054-059-088-241800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
400 AM PST SAT FEB 24 2001

...A VERY STRONG PACIFIC STORM IS EXPECTED TO AFFECT CENTRAL AND
   SOUTHERN CALIFORNIA THROUGH SUNDAY...

A STRONG PACIFIC STORM WILL SWEEP INTO CENTRAL CALIFORNIA THIS
AFTERNOON...AND INTO SOUTHERN CALIFORNIA THIS EVENING. PRECIPITATION
IS EXPECTED TO START ACROSS SAN LUIS OBISPO COUNTY BY THIS AFTERNOON
WITH THE PRECIPITATION SPREADING INTO THE LOS ANGELES BASIN BY THIS
EVENING. WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH SUNDAY...
WITH SHOWERS LINGERING INTO MONDAY.

PRELIMINARY RAINFALL TOTALS ARE EXPECTED TO BE BETWEEN 1 TO 2 INCHES
ALONG THE COAST...WITH 2 TO 4 INCHES POSSIBLE IN THE FOOTHILLS AND
MOUNTAINS. SNOW LEVELS WILL START OUT BETWEEN 6000 AND 6500 FEET
TODAY...BUT WILL LOWER TO AROUND 5000 FEET BY SUNDAY. SNOWFALL
ACCUMULATIONS OF 8 TO 16 INCHES ARE POSSIBLE ABOVE 5000 FEET BY
SUNDAY EVENING.

WINDS WILL ALSO BE A PROBLEM WITH THIS SYSTEM. EXPECT WINDS OF 20
TO 30 MPH ALONG THE COASTS...RANGING TO 25 TO 35 MPH IN THE
MOUNTAINS WITH HIGHER GUSTS. MOST LOCATIONS WILL SEE THE STRONGEST
WINDS FROM LATE TODAY THROUGH EARLY SUNDAY.

PEOPLE MAKING WEEKEND TRAVEL PLANS...ESPECIALLY INTO OR THROUGH THE
MOUNTAINS...NEED TO BE PREPARED FOR HAZARDOUS WEATHER CONDITIONS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA STATIONS FOR
FURTHER STATEMENTS...WARNINGS AND ADVISORIES ON THIS DEVELOPING
STORM SITUATION.

RAT
Special weather statement, Feb 24, 6:30 AM PST, 3 hours 30 minutes before
CAZ034>041-044>047-051>054-059-088-241800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
630 AM PST SAT FEB 24 2001

...A VERY STRONG PACIFIC STORM IS EXPECTED TO AFFECT CENTRAL AND
   SOUTHERN CALIFORNIA THROUGH SUNDAY...

A STRONG PACIFIC STORM WILL SWEEP INTO CENTRAL CALIFORNIA THIS
AFTERNOON...AND INTO SOUTHERN CALIFORNIA THIS EVENING. SCATTERED
SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH THE MORNING. STEADY
PRECIPITATION WILL DEVELOP ALONG THE CENTRAL BY THIS AFTERNOON...
AND ACROSS THE LOS ANGELES BASIN DURING THE AFTERNOON.

PRELIMINARY RAINFALL TOTALS ARE EXPECTED TO BE BETWEEN 1 TO 2 INCHES
ALONG THE COAST...WITH 2 TO 4 INCHES POSSIBLE IN THE FOOTHILLS AND
MOUNTAINS. SNOW LEVELS WILL START OUT AROUND 4000 FEET THIS MORNING
BUT SHOULD RISE TO AROUND 5000 FEET THIS AFTERNOON. TONIGHT AND
SUNDAY...SNOW LEVELS WILL REMAIN AROUND 5000 FEET. SNOWFALL
ACCUMULATIONS OF 8 TO 16 INCHES ARE POSSIBLE ABOVE 5000 FEET BY
SUNDAY EVENING.

WINDS WILL ALSO BE A PROBLEM WITH THIS SYSTEM. EXPECT WINDS OF 20
TO 30 MPH ALONG THE COASTS...RANGING TO 25 TO 35 MPH IN THE
MOUNTAINS WITH HIGHER GUSTS. MOST LOCATIONS WILL SEE THE STRONGEST
WINDS FROM LATE TODAY THROUGH EARLY SUNDAY.

PEOPLE MAKING WEEKEND TRAVEL PLANS...ESPECIALLY INTO OR THROUGH THE
MOUNTAINS...NEED TO BE PREPARED FOR HAZARDOUS WEATHER CONDITIONS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA STATIONS FOR
FURTHER STATEMENTS...WARNINGS AND ADVISORIES ON THIS DEVELOPING
STORM SITUATION.

RAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 winter storm. Local standard time, as filed.

Winter Storm, N Los Angeles T X N

When
February 24, 10:00 AM PST to February 26, 2:00 PM PST
Where
N Los Angeles T X N forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, N Ventura

When
February 24, 10:00 AM PST to February 26, 2:00 PM PST
Where
N Ventura forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, P C Santa Barbara

When
February 24, 10:00 AM PST to February 26, 2:00 PM PST
Where
P C Santa Barbara forecast zone
Reported by
TRAINED SPOTTER

Heavy Rain, Los Angeles

When
February 24, 10:00 AM PST to February 26, 12:00 PM PST
Where
Los Angeles County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Heavy Rain, San Luis Obispo

When
February 24, 10:00 AM PST to February 26, 12:00 PM PST
Where
San Luis Obispo County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
35.387, -120.452 (the zone’s center; the record gives no point)

Heavy Rain, Santa Barbara

When
February 24, 10:00 AM PST to February 26, 12:00 PM PST
Where
Santa Barbara County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
34.538, -120.031 (the zone’s center; the record gives no point)

Heavy Rain, Ventura

When
February 24, 10:00 AM PST to February 26, 12:00 PM PST
Where
Ventura County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230439, 5230440, 5230441, 5230442, 5230443, 5230444, 5230445.